Is it possible to overdose hen on Doxycycline?

Discussion in 'Emergencies / Diseases / Injuries and Cures' started by tofupup, Jan 3, 2014.

  1. tofupup

    tofupup Chillin' With My Peeps

    169
    14
    106
    Mar 7, 2012
    My favorite hen, a red star, has had an ongoing respiratory problem for several months. She has been to the vet twice, been on several antibiotics including Tylan and Baytril, and would seem to get a bit better but never full recovered -- and recently she has started to decline again.

    Tonight I was awoken (she sleeps in a crate inside) by a horrible rattling sound and found her gasping for air. As soon as I turned on the light, she ran to her food dish and started eating.

    A few days ago, I started her on injectable Tylan 50 (as opposed to the soluble powder) and planned to combine it with this doxycycline, but I cannot figure out the dosage. The packet, of course, says to use one, 100-mg packet in a cup of water. This does not seem like enough, esp. in an emergency and if the bird is not drinking.

    I read this other thread here that says to dose 150 mg per kg -- which would mean I would give her about 1 1/2 of the 100 mg packets poured into a little gelatin capsule. Does this sound correct?

    The situation has deteriorated to such a point that I don't want to just hope she drinks enough water -- because I cannot see how much she is drinking (if at all). At the same time, the fact that she is eating so heartily makes me wonder if she is not so badly off -- despite the horrible rattling in her lungs.

    So the bottom line question is: What is the correct dosage of this doxycline? Can I just give her one capsule filled with 100 mg of the powder?

    Thank you so much, if anyone can answer.
     

BackYard Chickens is proudly sponsored by